New Mexico, 2023

Wildfire in New Mexico, April 17, 2023

April 17, 2023 · NWS ABQ · 1 event in 1 county or zone

An unnamed brush fire was reported in eastern Clovis, started by sparks coming off a dragging hydraulic plate on a fire truck transporting an aerial unit into town. In fact multiple fires were started as the truck continued down State Highway 523.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unnamed brush fire was reported in eastern Clovis, started by sparks coming off a dragging hydraulic plate on a fire truck transporting an aerial unit into town. In fact multiple fires were started as the truck continued down State Highway 523. The brush fires quickly grew due to southerly to southwesterly winds gusting 25 to 35 mph with very low humidity. The fires threatened multiple structures including horse stables, barns, and homes. Thankfully only three unoccupied outbuildings were damaged. These structures were demolished after the fire was brought under control late that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 10:48 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 17, 10:48 AM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1148 AM MDT Mon Apr 17 2023

...New AVIATION...

.SYNOPSIS...
Issued at 158 AM MDT Mon Apr 17 2023

Warming continues today, with high temperatures forecast to be above
normal areawide. A few showers or thunderstorms are possible this
afternoon and evening across the east central and southeast plains
near the Texas border. Dry westerly winds will ramp up Tuesday
through Thursday and will be supportive of the spread of fire.
Wednesday will likely be the windiest day, with gusts up to between
45 and 55 mph likely. A cold front will move through Thursday night
into Friday, bringing below normal temperatures that will persist
into the weekend with fair weather conditions.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 158 AM MDT Mon Apr 17 2023

Dirty weak upper level ridge will flatten over the Land of
Enchantment today as its axis pushes east. Southerly flow will
advect warm air and moisture into northern and central NM, bringing
further warmth and a chance for isolated to scattered thunderstorms.
Despite a decrease in H5 heights, WAA will allow daytime highs to
climb a few to as many as 15F compared to yesterday's readings.
Modest Gulf moisture will invigorate the eastern plains, where in
the presence of favorable instability, may give rise to a crop of
garden variety thunderstorms. Dewpoints are not altogether
impressive across the east central plains in the afternoon -- the
best topping out in the mid 30s -- and PWATs will hover around
0.5in. While not anticipated to be classically dry by nature, these
storms will likely still be relatively parched, not dropping much in
the way of wetting precipitation. DCAPE values in excess of 1000
J/kg across portions of Chavez and Roosevelt Counties suggest any
storms that do develop will be capable of strong and hazardous
downdrafts. Activity will shift east into the evening hours, moving
into TX. Conditions will be calm overnight with minimum temperatures
trending above normal.

A broad trough moves into the PacNW Monday night, the base of which
starts sliding into the Desert Southwest early Tuesday morning. The
H5 pressure gradient begins to tighten as lee-side sfc low deepens
in eastern CO. Breezy to locally windy conditions will be the result
on Tuesday afternoon areawide. Downsloping winds will help to aid in
compressional warming across the eastern plains and did trend
temperatures to the higher side of guidance. A dry air intrusion
accompanies this upper level pattern, allowing dewpoints to plummet,
with subsequent impacts to RH.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 158 AM MDT Mon Apr 17 2023

Winds aloft will continue to trend up Tuesday night into Wednesday
as the jet stream dips south along the CO/NM border, with speeds
reaching up to 125kts at 300mb. Wednesday will likely be the
windiest day of the week, with a lee side trough/low deepening to
993mb over southeast CO and deep layer mixing forecast. Wind
highlights will likely be required and a few of our mountain zones
may even hit warning criteria. Strong downslope winds across the
eastern plains will help boost high temperatures up to between 5-10
degrees above normal. Blowing dust is likely Wednesday afternoon
across much of the area. The flow aloft will shift more
northwesterly Thursday as a shortwave trough dives southeast from
over the Great Basin and pushes a cold front into the region.
Strong winds aloft will persist Thursday and another round of wind
highlights are likely, along with some blowing dust. Breezy to windy
conditions will prevail Friday behind the cold front. Cold air
advection will bring below normal temperatures Friday into the
weekend, especially across eastern NM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM MDT Mon Apr 17 2023

A mix of mid and high clouds will cross from the west today with
a weak disturbance aloft. Isolated to scattered showers and
thunderstorms are forecast to move east and northeastward across
east central and southeast areas this afternoon. Some storms will
produce little or no rain with locally erratic wind gusts up to 50
kt and localized blowing dust that could briefly drop visibility
below a quarter mile. Showers and thunderstorms should shift east
of the forecast area by around 00Z. Southwest winds (except
southeast over southeast areas) will be gusty today, then they
will strengthen further on Tuesday, when gusts will commonly reach
30-40 kt during the afternoon. The potential exists for areas of
low clouds to produce MVFR and localized IFR conditions from the
Caprock southward late tonight until mid morning Tuesday with the
best chance east of Roswell.

&&

.FIRE WEATHER...
Issued at 158 AM MDT Mon Apr 17 2023
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO RETURN
TUESDAY THROUGH THURSDAY...

Localized critical fire weather conditions will surface this
afternoon across portions of the northeastern highlands and their
adjacent plains. Isolated to scattered storms are possible across
the eastern plains, particularly south of I-40. Storms are not
expected to produce wetting precipitation and may be capable of
sudden and erratic downburst winds.

A broad trough moving inland near the PacNW will bring an increase
to winds, instability, and drier air on Tuesday. West to southwest
winds will become breezy to windy areawide in the afternoon amongst
minimum RH values in the low double and single digits. The result
will be widespread critical fire weather conditions across a
majority of the FWZ. Due to lighter winds, did opt to remove the
middle/lower Rio Grande Valley, Sandia and Manzano Mountains, as
well as the north central mountains from Tuesday's Fire Weather
Watch.

Conditions worsen on Wednesday, with winds increasing further
alongside continued dry and unstable conditions. It is worth noting
that leading into Wednesday's event, overnight humidity recovery is
poor to fair areawide. Strong westerly winds will help to aid in
plummeting RH values, with several areas seeing 6 or more hours of
single digit RH. As such, did decide to hoist a Fire Weather Watch
for all of northern and central New Mexico. Winds slacken on
Thursday but widespread critical fire weather conditions will
continue. The trend may continue into Friday but staying more
localized the central highlands and plains. A reprieve comes over
the weekend with the ejection of the trough into the eastern
CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  74  39  73  43 /   0   0   0   0
Dulce...........................  70  31  67  34 /   0   0   0   0
Cuba............................  71  37  68  38 /   0   0   0   0
Gallup..........................  71  34  69  35 /   0   0   0   0
El Morro........................  68  35  65  36 /   0   0   0   0
Grants..........................  74  33  71  34 /   0   0   0   0
Quemado.........................  72  35  70  36 /   0   0   0   0
Magdalena.......................  74  41  73  43 /   5   0   0   0
Datil...........................  70  36  69  38 /   0   0   0   0
Reserve.........................  75  34  72  34 /   0   0   0   0
Glenwood........................  79  44  75  42 /   0   0   0   0
Chama...........................  63  29  60  29 /   0   0   0   0
Los Alamos......................  68  43  68  43 /   5   0   0   0
Pecos...........................  69  40  68  40 /   5   5   0   0
Cerro/Questa....................  64  37  62  38 /   0   0   0   0
Red River.......................  57  31  55  31 /   5   0   0   0
Angel Fire......................  61  27  59  29 /   5   5   0   0
Taos............................  70  32  69  33 /   0   0   0   0
Mora............................  68  37  67  39 /   5   5   0   0
Espanola........................  76  39  75  40 /   0   0   0   0
Santa Fe........................  70  42  69  41 /   5   0   0   0
Santa Fe Airport................  73  38  72  39 /   5   0   0   0
Albuquerque Foothills...........  76  48  74  48 /   5   0   0   0
Albuquerque Heights.............  78  46  75  46 /   5   0   0   0
Albuquerque Valley..............  80  44  78  44 /   5   0   0   0
Albuquerque West Mesa...........  78  44  76  45 /   5   0   0   0
Belen...........................  80  41  81  41 /   0   0   0   0
Bernalillo......................  79  43  78  45 /   5   0   0   0
Bosque Farms....................  80  41  79  40 /   5   0   0   0
Corrales........................  79  43  77  44 /   5   0   0   0
Los Lunas.......................  80  41  80  40 /   5   0   0   0
Placitas........................  75  45  74  47 /   5   0   0   0
Rio Rancho......................  78  44  77  46 /   5   0   0   0
Socorro.........................  82  44  83  45 /   5   0   0   0
Sandia Park/Cedar Crest.........  69  43  68  43 /   5   0   0   0
Tijeras.........................  72  43  71  43 /   5   0   0   0
Edgewood........................  73  40  72  39 /   5   0   0   0
Moriarty/Estancia...............  74  35  73  34 /   5   0   0   0
Clines Corners..................  70  39  69  38 /   5   0   0   0
Mountainair.....................  73  41  72  41 /   5   0   0   0
Gran Quivira....................  73  41  72  41 /   5   0   0   0
Carrizozo.......................  77  49  76  50 /   5   0   0   0
Ruidoso.........................  70  45  68  45 /  10   0   0   0
Capulin.........................  71  36  71  37 /   0   5   0   0
Raton...........................  74  33  74  35 /   0   0   0   0
Springer........................  76  34  76  38 /   5   0   0   0
Las Vegas.......................  72  39  71  41 /   5   5   0   0
Clayton.........................  78  43  81  45 /  10  10   0   0
Roy.............................  75  40  76  43 /   5   5   0   0
Conchas.........................  82  42  82  47 /  10   5   0   0
Santa Rosa......................  78  42  79  46 /  10   5   0   0
Tucumcari.......................  81  46  83  47 /  10  10   0   0
Clovis..........................  80  45  83  46 /  20  10   0   0
Portales........................  82  46  85  48 /  20  10   0   0
Fort Sumner.....................  80  43  83  46 /  20   5   0   0
Roswell.........................  86  47  89  50 /  20   0   0   0
Picacho.........................  80  47  80  50 /  10   0   0   0
Elk.............................  79  46  77  48 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NMZ101-104-105-109-121>123-125-126.

Fire Weather Watch from Wednesday morning through Wednesday
evening for NMZ101-104>106-109-120>126.

&&

SHORT TERM...12
LONG TERM....11
AVIATION...44

In the hours before

Special weather statement, Apr 17, 7:49 AM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
849 AM MDT Mon Apr 17 2023

NMZ210>217-241500-
Tusas Mountains Including Chama-Jemez Mountains-
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-
849 AM MDT Mon Apr 17 2023

...RAPID SNOWMELT LEADING TO EXCESSIVE RUNOFF IN NORTHERN
MOUNTAINS OF NEW MEXICO...

Warm temperatures over northern mountain snowpack are driving
rapid runoff. Creeks and rivers in the mountains will experience
rapid rises. Mountain roads may experience localized flooding.

HAZARD...Rising creeks and rivers. Possible localized flooding.

IMPACT...Potential for impassable roads at high elevations.

Locations impacted include...
All rivers and creeks in the Sangre de Cristo and Tusas mountains.
All northern tributaries of the Rio Grande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Exercise extreme caution near cold, fast flowing water. Do not
drive through flooded roadways. Be wary of rock and mudslides in
steep locations.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Curry County

When
April 17, 11:50 AM MST to 10:00 PM MST
Where
Curry County forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Multiple brush fires caused by sparks from a fire truck grew out of control in eastern Clovis. Three unoccupied outbuildings were damaged by the fire, demolished after the fire was brought under control. No injuries or casualties were reported. Damage cost based on the unoccupied buildings being demolished.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082122.